Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 33, NWS Los Angeles, CA

February 19, 2005Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 19, 2005, 3:20 AM PST for Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2005, 3:20 AM PST (11:20 UTC)
Expired
Feb 19, 2005, 6:15 AM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 22 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 11.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2005-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2005-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 191120
FFWLOX
CAC111-191415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
320 AM PST SAT FEB 19 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE LA CONCHITA AREA IN EXTREME WESTERN VENTURA COUNTY

* UNTIL 615 AM PST

* AT 315 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF VERY INTENSE SHOWERS AND THUNDERSTORMS ACROSS THE
  SANTA BARBARA CHANNEL APPROACHING WESTERN VENTURA COUNTY. 
  RADAR ESTIMATES OF RAINFALL RATES IN THIS LINE WERE UP
  TO ONE INCH PER HOUR. RAINFALL AT THESE RATES WILL 
  POSE A SIGNIFICANT THREAT FOR MUDSLIDES AND ROCK SLIDES
  ACROSS THE WARNING AREA THROUGH THE EARLY MORNING HOURS. 
  KEEP IN MIND THAT MUDSLIDE AND ROCK SLIDES ARE POSSIBLE
  WELL AFTER THE HEAVIEST RAIN HAS PASSED. 

* LOCATIONS IN THE WARNING INCLUDE LA CONCHITA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3434 11946 3431 11936 3437 11931 3439 11945

$$

GOMBERG/BRUNO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 3:00 AM PST, 20 minutes earlier.

Area forecast discussion, Feb 19, 3:00 AM PST, 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 AM PST SAT FEB 19 2005

.SHORT TERM...
UPR LOW NR 37/128 STILL SPINNING COPIOUS MOISTURE OVER SRN CA. 06Z NAM
AND GFS INITIALIZED WELL. MDLS DIFFER SOME OVER NEXT 48 HOURS ABOUT
EXACT PROGRESSION OF THE UPPER LOW BOTH ARE PRETTY SIMILAR BY 60
HOURS. LITTLE DETAILS ASIDE ALL MDLS AGREE THAT LOW WILL SIT AND SPIN
FOR NEXT 24 HOURS AND THEN PHASE IN WITH PAC NW TROF WITH A REDELOPING
CLOSED LOW AT 30/120 BY 00Z SUN. THE LOW WILL THEN MOVE SLOWLY NORTH
AND EAST ARRIVING AT POINT CONCEPTION TUESDAY AFTERNOON.

THIS SETS THE STAGE FOR A SOGGY LONG WEEKEND AS INPULSE AFTER IMPULSE
WILL BE SPUN AROUND THE LOW AND SLAMMED INTO THE COAST. THIS WILL
RESULT IN VARIED WEATHER PATTERN FROM NOW UNTIL MONDAY AS THE WEATHER
WILL BE FAIRLY PLEASENT INBETWEEN IMPULSES AND THEN DOWNRIGHT
TREACHERIOUS IN THE MIDST OF IMPULSES. SEVERE WEATHER AND FLASH
FLOODING WILL BE VERY LIKELY EVERYTIME AN IMPULSE ROLLS OVER THE AREA.

ATMOSPHERE WILL BE UNSTABLE TODAY AND THUNDER SHOULD OCCUR AT VARIOUS
TIMES THROUGHOUT THE CWA.

SNOW LEVELS WILL DIP SLIGHTLY AND SNOW WILL NOT REALLY LET UP TIL THE
LOW IS AWAY SO EXTENDED WSW TIL TUESDAY.

.LONG TERM...
SOUTHERLY MOIST FLOW REMAINS THROUGH TUESDAY AFTERNOON THEN MOIST NW
FLOW MOVES IN AND LASTS TIL WED PM AS UPPER LOW MAKES LAND FALL AND
MOVES EASTWARD. A LITTLE RIDGE POPS UP LATE THURSDAY AND THEN LASTS
INTO THE WEEKEND FOR DRIER AND SLIGHTLY WARMER CONDITIONS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

RORKE
Hazardous weather outlook, Feb 18, 6:00 AM PST, 21 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI FEB 18 2005

CAZ034>041-044>047-051>054-059-087-088-191400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST FRI FEB 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY

PERIODS OF RAIN WILL CONTINUE TODAY. SOME OF THE RAIN WILL BE HEAVY
THIS MORNING...POSSIBLY CAUSING SOME LOCAL FLOODING ON ROADWAYS AND
IN INTERSECTIONS. ROCKSLIDES AND MUDSLIDE MAY ALSO POSE A PROBLEM.

SNOW WILL FALL ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA
COUNTIES TODAY. SNOW LEVELS EARLY THIS MORNING WERE AVERAGING 7000
TO 7500 FEET...BUT ARE EXPECTED TO LOWER TO AROUND 6500 FEET LATER
TODAY. 6 TO 10 INCHES OF SNOW ARE EXPECTED ABOVE 7000 FEET THROUGH
TONIGHT. GUSTY SOUTH TO SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS OVER
50 MPH WILL CAUSE BLOWING AND DRIFTING OF THE SNOW AND REDUCE
VISIBILITIES TO NEAR ZERO AT TIMES.

SCATTERED THUNDERSTORMS WILL AFFECT THE COASTAL WATERS TODAY.
SOME OF THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF
35 KNOTS...SMALL HAIL...VERY HEAVY RAIN...AND ROUGH SEAS.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

PERIODS OF RAIN ARE EXPECTED SATURDAY THROUGH TUESDAY.
RAIN MAY BE HEAVY AT TIMES...ESPECIALLY SATURDAY MORNING...
AND AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. RAIN MAY BE HEAVY
ENOUGH TO CAUSE SOME FLOODING ACROSS THE AREA. WITH THE GROUND
ALREADY SATURATED BY THE VERY WET WEATHER SO FAR THIS WINTER...
ADDITIONAL RAIN WILL INCREASE THE RISK OF ROCK AND MUDSLIDE
ACTIVITY...AS WELL AS MUD AND DEBRIS FLOWS NEAR THE BURN AREAS.

IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...PERIODS
OF SNOW WILL CONTINUE THROUGH SUNDAY MORNING. SNOW LEVELS
WILL BE BETWEEN 6000 AND 6500 FEET SATURDAY...THEN LOWER TO 5500
FEET SATURDAY NIGHT AND SUNDAY MORNING. TOTAL SNOW ACCUMULATIONS
THROUGH SUNDAY SHOULD RANGE FROM 15 TO 30 INCHES ABOVE 7000 FEET.
LESSER ACCUMULATIONS OF 6 TO 12 INCHES CAN BE EXPECTED BETWEEN 6000
AND 7000 FEET. GUSTY SOUTHEAST TO SOUTH WINDS OF 20 TO 30 MPH WITH
LOCAL GUSTS OVER 40 MPH AT TIMES WILL CONTINUE THROUGH
SATURDAY NIGHT. THE COMBINATION OF BLOWING SNOW AND DENSE FOG COULD
REDUCE VISIBILITIES TO NEAR ZERO AT TIMES.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 5:00 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Feb 18, 7:00 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Feb 18, 9:39 PM PSTSpecial Marine WarningLOX111 min
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX2 hr
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX4 days
Feb 18, 11:55 PM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 18, 11:57 PM PSTSevere Thunderstorm WarningLOXLos Angeles93 min
Feb 19, 1:24 AM PSTSevere Thunderstorm WarningLOXLos Angeles96 min
Feb 19, 1:30 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 19, 2:45 AM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 19, 2:54 AM PSTSevere Thunderstorm WarningLOXLos Angeles96 min
Feb 19, 4:15 AM PSTFlash Flood WarningLOXLos Angeles4 hr
Feb 19, 4:23 AM PSTSevere Thunderstorm WarningLOXLos Angeles97 min
Feb 19, 6:50 AM PSTFlash Flood WarningLOXVentura115 min
Feb 19, 7:40 AM PSTFlash Flood WarningLOXSanta Barbara80 min
Feb 19, 8:10 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 19, 8:45 AM PSTFlash Flood WarningLOXVentura2 hr
Feb 19, 11:00 AM PSTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.